Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 22, 2018, 8:55 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 8:55 PM MDT (02:55 UTC)
- Expired
- May 23, 2018, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3881 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WGUS54 KMAF 230255 FFWMAF NMC015-230600- /O.NEW.KMAF.FF.W.0001.180523T0255Z-180523T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 855 PM MDT TUE MAY 22 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Southwestern Eddy County in southeastern New Mexico... * Until midnight MDT. * At 854 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Two to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Carlsbad Caverns National Park, Lincoln National Forest and Queen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3220 10485 3220 10453 3201 10450 3201 10485 $$ 67
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 5:08 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 22, 5:08 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 608 PM CDT Tue May 22 2018 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Expect VFR conditions tonight and Wednesday morning, for the most part. KCNM and KPEQ appear to have the best chance to be affected by TSRA through 23/03Z, then all terminals could see at least temporary MVFR ceilings in the 23/12-23/15Z timeframe. More thunderstorms will be possible Wednesday afternoon, but will wait an issuance or two before adding anything to the forecast due to low probability. && .PREV DISCUSSION... /issued 246 PM CDT Tue May 22 2018/ Expansive CU field observed in visible imagery with near homogeneous surface Td with no surface boundary present. Clouds are so much so that are limiting SB heating and thus we have trended down PoPs a few points for remainder of the PM across the PB. Backed flow thru 7H indicates that low-level mstr will continue to remain in the mtns today, a far wwd position for this time of yr. Water vapor does show the mid-level mst axis is moving e leaving steep LR's. This with se flow thru about 750mb does favor storms developing in or INVOF mtns. Storms will then be favored to slowly move newd. Initially GDP Mtns area is favored then SE NM and Van Horn-Davis Mtns. Pretty good agreement between NAM12/NAM4K on this scenario and we will concentrate mostly high end sct PoPs in these areas into the evening. Strong to possibly severe multi- cell storms are supported by ML CAPES around 2000 J/KG, 0-6km bulk shear 20-25kts and 25-30 degree T-Td spreads thru early- mid evening. NAM12 suggests precip will move into the PB between 12Z- 18Z Wed? We are not optimistic this will happen largely because it is not the typical scenario for this time of yr and the NAM4K dissipates precip as it moves into PB, a more common scenario. This scenario feeds back into the convective potential on Wed PM, NAM12 leaves more stable conditions in wake of exiting precip while NAM4KM rather robustly develops storms during peak heating along mtns from GDP Mtns to between Davis and Chisos Mtns, to near Pecos River. So again we will have scattered PoPs INVOF/just e of the mtns. Mid-level ridging/weakening flow aloft will be the set- up on Thur and mostly isold-slight chance PoPs warranted across the w again. As aforementioned ridge develops and persists temps will start to soar again 1st across the w on Fri, but expanding into PB over the weekend into early next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 90 67 92 / 10 20 10 10 Carlsbad 63 89 63 93 / 60 40 20 20 Dryden 68 89 68 93 / 10 10 10 10 Fort Stockton 66 89 66 92 / 10 30 20 20 Guadalupe Pass 63 86 63 88 / 60 30 20 20 Hobbs 62 86 62 90 / 50 30 20 20 Marfa 57 87 56 89 / 30 20 20 30 Midland Intl Airport 67 90 68 93 / 20 20 10 10 Odessa 67 90 68 93 / 20 20 10 10 Wink 66 92 66 95 / 30 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 22, 12:31 PM MDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 131 PM CDT Tue May 22 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 131 PM CDT Tue May 22 2018 /1231 PM MDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this afternoon and evening across the Guadalupe Mountains and the plains of Southeast New Mexico... with lower chances across the Upper Trans Pecos and Western Permian Basin. Some of these storms could become strong with a few becoming severe with large hail... damaging wind... and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Wednesday mainly over the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 22, 6:47 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
747 PM CDT TUE MAY 22 2018
TXZ074-230115-
Davis/Apache Mountains Area TX-
747 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davis Mountains State Park, or near Fort Davis, moving northeast at
10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Davis, Davis Mountains State Park, Black Mountain, Indian Lodge
and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3056 10376 3051 10404 3079 10405 3075 10393
3075 10389 3069 10385 3063 10380
TIME...MOT...LOC 0047Z 161DEG 11KT 3061 10398
12Special weather statement, May 22, 7:06 PM MDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 806 PM CDT TUE MAY 22 2018 TXZ058-230145- Reeves County and Upper Trans Pecos TX- 806 PM CDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL 845 PM CDT... At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Toyah, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Reeves County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3124 10403 3136 10407 3153 10386 3136 10372 TIME...MOT...LOC 0105Z 240DEG 10KT 3132 10400 67
Local storm report, May 22, 7:33 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
833 PM CDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 11 S CARLSBAD 32.24N 104.24W
05/22/2018 M1.75 INCH Eddy NM TRAINED SPOTTER
&&
AKLSpecial weather statement, May 22, 7:50 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
850 PM CDT TUE MAY 22 2018
NMZ027-028-TXZ258-230230-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Guadalupe Mountains TX-
850 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 930 PM CDT/830 PM MDT/...
At 850 PM CDT/750 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of McKittrick Canyon, or 14 miles
northeast of Pine Springs, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Carlsbad Caverns National Park and Whites City.
LAT...LON 3227 10441 3202 10429 3200 10442 3200 10449
3199 10449 3196 10468 3210 10475
TIME...MOT...LOC 0150Z 247DEG 14KT 3205 10465
24Special weather statement, May 22, 7:59 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 859 PM CDT TUE MAY 22 2018 TXZ081-230230- Big Bend Area TX- 859 PM CDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY UNTIL 930 PM CDT... At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Terlingua, or 14 miles northeast of Lajitas, moving north at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Study Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2926 10345 2928 10364 2951 10367 2946 10346 TIME...MOT...LOC 0158Z 166DEG 50KT 2942 10362 12
Local storm report, May 22, 8:29 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
929 PM CDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 4 W ALPINE 30.36N 103.73W
05/22/2018 E1.75 INCH Brewster TX AMATEUR RADIO
&&
MATT.SALERNOThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:30 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 22, 6:44 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 22, 7:38 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 67 min |
| May 22, 7:50 PM MDT | Special Weather Statement | MAF | Eddy | 40 min |
| May 22, 8:02 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| May 22, 8:37 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 22, 8:57 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| May 23, 1:44 PM MDT | Special Weather Statement | MAF | Eddy | 46 min |
| May 23, 2:19 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| May 23, 2:52 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 23, 3:06 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 39 min |
| May 23, 3:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| May 23, 3:28 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 32 min |
| May 23, 3:45 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 23, 3:59 PM MDT | Special Weather Statement | MAF | Lea | 46 min |
| May 23, 4:04 PM MDT | Special Weather Statement | MAF | Eddy | 41 min |
| May 23, 4:06 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 54 min |
| May 23, 4:14 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 23, 4:24 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 66 min |
| May 23, 4:48 PM MDT | Special Weather Statement | MAF | Eddy | 27 min |
| May 23, 5:05 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
| May 23, 5:11 PM MDT | Special Weather Statement | MAF | Lea | 49 min |
| May 23, 5:21 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.